I've been taking 5mg. Percocet (2x 2.5 mg.) every night before bed for approximately the past 18 months. It's been prescribed due to a cervical stenosis and rheumatoid arthritis conditions that cause progressively increasing pain when I lie down. The Percocet soothes the pain and enables me to comfortably fall asleep.
About a week ago I woke up with the kind of hearing condition that occurs at high altitudes or when there is water deep inside the ear. I was able to hear okay but that blocked sensation was impossible to clear via the usual jaw-snapping exercise. Because I've heard that Oxycontin caused Rush Limbaugh to go deaf, assuming oxycodone is chemically similar I've tried to back off the Percocet. I've restricted my intake to a single 2.5 mg. dose, which is barely effective to totally ineffective. The hearing problem is almost completely gone but I've experienced what I believe are symptoms of addiction, which are insomina and anxiety -- in addition to the usual pain when trying to fall asleep.
So I'm between a rock and a hard place. Falling asleep without my usual 5 mg. dose of Percocet is a problem but I'm afraid of permanently damaging my hearing.
My question: Is this an unusual reaction to such a comparatively low dosage of Percocet? Anyone else have a similar problem? Also, how long does it take to fully withdraw from a low-dosage Percocet addiction?
Hello Mike 10, & welcome to the site. Well at first I didn't really believe your hearing loss could be from percocet, but did some reading on it & will give you the lik below, but you have been on it for 18 months with no problems? Is that correct? Usually if you have a reaction is would come on sooner. You are slso on a very low dose, but even a low dose after 18months could have caued you to build up a tolerance, not addiction to the med. Usually a slow taper will keep you from having withdrawals. Everyone where an addict or just tolerant of a dose will get withdrawals when stopping a drug used over a lenghty period. You have to taper it very slowly to reduce the withdrawals. You are only taking 5mg, & cut it by 2.5mg. That's 1/2 right? Well maybe you need to cut you pill into smaller pieces. I assume you have a script for the 5mg tablet.
Cut a quarter off & take that for a week & see how you feel, & than take off another 1/4 for a week & continue til you're down to just 1/4 pill. Take it for a week, & than every other day til you feel you are over the withdrawals completely & then try to ust stop it at all. If you start having withdrawls you can continue everyday a ltlle longer or everyother day a little longer. I also lost my hearing completely in my left ear. Had an MRI, which I think had nothing to do with it, but the next morning woke up & couldn't hear out of my left ear at all. I was seeing a neuologist for a brain problem & tey didn't use dye, & he thought it so unusual, he sent me to an ENT who ordered another MRI with due to rule out a tumor near the ear drum. No tumor, but what it is called is Sudden Deaf Syndrom, & if given a shot of cortisone soon enough it can compleely reverse itself. Well, in this area they don't do that! Gave me 60mg a day of prednisone to take by mouth, & I couldn't tolerate the dose so had to quit it. If it were me as important as your hearing is, I would see an ENT ASAP! I can't hear out of that ear naymore, but the noise I get, ringing & sounds like a freight train sometimes is so loud I have to turn up the TV very loud to hear over it. This camje on later too by the way. I would not mess aroud with it, & see an ENT. It could be the percocet, but I don't believe it is. Just my thoughts... Mary https://www.drugs.com/sfx/percocet-side-effects.html
You might want to check with your Dr to confirm that there isnt some other reason for your hearing loss. It could be due to fluid in the middle ear too. Sometimes if sinuses are congested that pressure can cause the eustachian tube to open and allows fluid to flood in behind the ear drum and it can not always be cleared by opening the jaw like you do to adjust for altitude. Anytime you have been on an opioid for a period of time you will become what is known as dependent. My friend Mary said tolerance but tolerance is actually a little different. Tolerance means when you need more and more drug to do the same job. You sound as if you have developed dependence which is understandable and perfectly normal since you have been on this drug for 18 months! Dependence just means that you get withdrawal symptoms when you abstain from the drug. This DOES NOT mean you are addicted.
Addiction is a behavioral disorder characterized by loss of control over the drug and frequent self escalations in the drug, use in spite of harm, spending an inordinate time in thinking about the drug, obtaining the drug, using and recovering from use and craving the drug. That doesnt sound like you! It sounds to me like you are using the drug as ordered and correctly. It is just because you have been using it on a regular basis, not addiction. If you were a diabetic on insulin and you suddenly stopped insulin you could expect to have your blood sugars suddenly spike in response to the withdrawal of the drug. It is the same thing with opioids only the symptoms of withdrawal are different. Opioids have just been so villified in our culture that many people are scared and misinformed. Even some Drs mistake dependence for addiction but they are not the same thing. Anyone who uses opioid drugs for a period of time will become dependent but not all will become addicted. Addiction and dependence are two very separate issues. Dependence is expected and normal with continuous use. You are on a very low dosage and have a legit reason to use it and there is nothing wrong with that! So if you need to use it you should use it. As long as you follow your drs instruction, chances are very slim that you will become addicted. Please see you Dr in regards to the hearing issue. Allergies are very bad across the nation right now and it could just be fluid in the middle ear causing your problem. I truly think if were the Percocet you would have had problems before now. If your Dr finds no other reasons for the hearing loss then perhaps he can prescribe a different medication for you for pain. Quit worrying about addiction right now though. Nothing you have said here would lead me to believe that you are addicted!!
6 May 2012
Hey Mike I actually get the same problem after ingesting any mg amount. It kinda is more like signs of tendinitis then that of altitude ear popping. But after a few hrs its gone. So I searched around and found out if ppl in ur family are susceptible to hearing loss or relatives are almost or completely deaf then it's a side affect from ur DNA make up to oxycodone not some sort of degenerating hearing from the ingredient ie going deaf from it. Asked Dr on said info and subject and found was true unless in very high dosing, ie abuse of the drug like over 120 mg a day and using the drug in other was besides taking them orally. Hope that helps and don't feel like ur alone I have that similar adverse reaction but isn't damage due to it clearing in a couple hrs and after it clears it has no definitive reaction to damaging ur hearing.
Subscribe to receive email notifications whenever new articles are published.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include IBM Watson Micromedex (updated 1 Mar 2019), Cerner Multum™ (updated 1 Mar 2019), Wolters Kluwer™ (updated 28 Feb 2019) and others. Refer to our editorial policy for content sources and attributions.